Alert archive / Kentucky / Tornado Warnings in 2020

Tornado Warning 10, NWS Louisville, KY

September 2, 2020Hart County, Kentucky

NWS Louisville, KY issued this tornado warning at Sep 2, 2020, 8:17 PM CDT for Hart County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2020, 8:17 PM CDT (01:17 UTC)
Expired
Sep 2, 2020, 8:33 PM CDT
In force
16 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Hart County, KY

The radar

The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

490 
WFUS53 KLMK 030117
TORLMK
KYC099-030145-
/O.NEW.KLMK.TO.W.0010.200903T0117Z-200903T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
817 PM CDT Wed Sep 2 2020

The National Weather Service in Louisville has issued a

* Tornado Warning for...
  North central Hart County in central Kentucky...

* Until 845 PM CDT.
    
* At 817 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Munfordville, moving east at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Munfordville, Bonnieville, Leitchfield Crossing, Hinesdale, Wabash,
  Glen Lily and Kessinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3730 8599 3735 8601 3742 8582 3730 8578
TIME...MOT...LOC 0117Z 259DEG 14KT 3733 8595 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RAS
2 follow-up statements
485 
WWUS53 KLMK 030124
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
824 PM CDT Wed Sep 2 2020

KYC099-030145-
/O.CON.KLMK.TO.W.0010.000000T0000Z-200903T0145Z/
Hart KY-
824 PM CDT Wed Sep 2 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTH
CENTRAL HART COUNTY...
    
At 823 PM CDT, a severe thunderstorm capable of producing a tornado 
was located between Bonnieville and Munfordville, moving east at 20 
mph. This storm is about to cross Interstate 65.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bonnieville and Hinesdale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3731 8593 3735 8594 3741 8582 3731 8578
TIME...MOT...LOC 0123Z 259DEG 16KT 3734 8590 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RAS
045 
WWUS53 KLMK 030133
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
833 PM CDT Wed Sep 2 2020

KYC099-030143-
/O.CAN.KLMK.TO.W.0010.000000T0000Z-200903T0145Z/
Hart KY-
833 PM CDT Wed Sep 2 2020

...THE TORNADO WARNING FOR NORTH CENTRAL HART COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville  Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3731 8593 3735 8594 3741 8582 3731 8578
TIME...MOT...LOC 0131Z 259DEG 14KT 3735 8585 

$$

RAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Sep 2, 8:15 PM CDT, 2 minutes earlier.

Area forecast discussion, Sep 2, 8:15 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
915 PM EDT Wed Sep 2 2020

.Forecast Update...
Issued at 912 PM EDT Wed Sep 2 2020

Flash flood watch has been expanded southward a tier of counties for
the evening forecast update package due to ongoing rain and short
term model trends. Convection at this hour has generally been
focused along a weak boundary currently stretching from Logan County
(KY) into Clark County (KY). Some training of showers and storms
have occurred, but thankfully not long enough to cause any major
issues. Isolated to scattered activity will continue to move in from
the southwest over the next few hours, but more widespread showers
and storms are expected after midnight as activity currently in
eastern Arkansas and western Tennessee pushes northeastward. This
will likely persist past dawn tomorrow and result in an increased
flash flood threat overnight given already saturated soils in many
locations.

&&

.Short Term...(This evening through Thursday)
Issued at 330 PM EDT Wed Sep 2 2020

Scattered storms have formed this afternoon in warm, unstable air
near the Tennessee border. Storm chances will continue, primarily
over southern Kentucky, for the remainder of the afternoon and into
the evening. Locally gusty winds will be possible with the stronger
storms. The storms will also produce heavy downpours, but they are
moving quickly and shouldn't remain over any one spot for very long.

We have a very good set-up for heavy rain overnight tonight as
copious amounts of moisture interact with a stationary surface
boundary and upper jet support as well as a weak incoming 5H
shortwave trough. The boundary will lay roughly along the Ohio River
as a wave of low pressure moves along it from the Ozarks to the
lower Ohio Valley. Precipitable water values will approach two and a
half inches with a very deep warm cloud depth (15k') and tall, thin
CAPE showing up on soundings. Surface dew points will continue in
the low to mid 70s with 850mb dew points around 17C. K Index follows
along with values in the mid 30s. A 40-45kt low level jet will ramp
up, with the nose of the jet crossing from southern to eastern
Kentucky beneath the general area of the entrance region of an upper
jet flowing from the mid-Mississippi Valley to the eastern Great
Lakes. A band of heavier rain is expected to set up where these
ingredients all come together from extreme southern Indiana into
north central Kentucky. Six-hour flash flood guidance is in the 2-3"
range, which could be locally exceeded especially in areas of
training storms.

The main possible factor working against flooding is that the heavy
rain band may set up in a an area of relative antecedent dryness
over north central Kentucky, between corridors of heavy rain that
fell last night over southern Indiana and southern Kentucky.

The record daily rainfall amount for Louisville on September 3 is
1.41", set in 1879.

We will maintain some weak surface instability along with 30-40kt of
deep layer shear overnight as well, similar to last night, so we
can't rule out some stronger wind gusts with the heavier downpours.

The overnight activity should then weaken and move off to the east
Thursday morning. Redevelopment of scattered thunderstorms will be
possible Thursday afternoon along what's left of the surface
boundary as it sinks southward, primarily from southern to eastern
Kentucky in an area of deeper moisture.

.Long Term...(Thursday night through Wednesday)
Issued at 250 PM EDT Wed Sep 2 2020

By Thursday night, any lingering showers and storms should be
winding down as the better forcing and moisture lifts to the
northeast. A cold front located just to our north will begin pushing
through the area overnight and into Friday, but not expecting much
in the way of precip as a much drier airmass will be in place. Best
chance to see any activity along the front will be during the day
Friday across southeast portions of KY where daytime heating
combined with the thin band of moisture along the front may be
enough to produce some isolated showers and storms. Behind the cold
front, an area of surface high pressure will build in across the OH
Valley for the weekend, gradually sliding off to the east on Sunday.
This will provide for a beautiful weekend, with mostly sunny skies
and high temperatures in the upper 70s to mid 80s.

As we move into next week, there continues to be a large amount of
variation between the models and their handling of the evolution of
the large-scale trough over the central CONUS. The GFS continues to
deepen the trough over the Great Plains and into the MS Valley,
which would suggest wetter weather for us as towards midweek, while
the ECMWF keeps the trough centered over the Rockies, keeping us
drier next week. For now, will continue somewhere in the middle with
PoPs gradually increasing Tuesday and into Wednesday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 700 PM EDT Wed Sep 2 2020

Main challenge is placement and impact of what will become a fairly
persistent area of showers and thunderstorms overnight. Most of the
convection currently sits north of BWG and will continue to move NE
before it hangs up, with SDF and LEX expected to be affected and
most persistently.

Expect prevailing rain beginning either side of midnight and
continuing well into Thu morning. Tried to zero in on the most
likely times for thunder, as the rain could take on a more steady
character toward daybreak. Expect prevailing fuel-alternate ceilings
with MVFR vis, with occasional IFR conditions. However it remains
too difficult to pinpoint the IFR vis restrictions that will briefly
accompany any direct TS impact, so will keep prevailing vis in MVFR
with IFR ceilings, in which we are more confident.

Improving ceilings later in the day with VFR conditions by mid/late
afternoon. Can't rule out convective potential especially down into
BWG, but not confident enough to include it that late in the
forecast.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Thursday morning for INZ084-089>092.

KY...Flash Flood Watch through Thursday morning for KYZ023>031-
     033>043-045>049-053>055-061>065-070-071.

&&

Update...DM
Short Term...13
Long Term...JML
Aviation...RAS
Hazardous weather outlook, Sep 2, 2:48 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
348 PM EDT Wed Sep 2 2020

INZ084-089>092-KYZ023>031-033>043-045>049-053-054-061-032000-
Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Oldham-Henry-Shelby-Franklin-Scott-
Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-
Mercer-Jessamine-Larue-Marion-Butler-
Including the cities of English, Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville,
Winchester, Hodgenville, Lebanon, and Morgantown
348 PM EDT Wed Sep 2 2020 /248 PM CDT Wed Sep 2 2020/

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS
EVENING THROUGH THURSDAY MORNING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms this afternoon and evening will be capable of brief
heavy rain and strong gusty winds, especially over southern Kentucky.

Later tonight expect numerous storms to develop. The main threats
from these storms will be heavy rainfall, likely causing localized
flash flooding especially across north central Kentucky and far
southern Indiana.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible early Thursday morning and again
Thursday afternoon and evening. Gusty winds and locally heavy
downpours will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

INZ076>079-083-KYZ032-055>057-062>067-070>078-081-082-032000-
Orange-Washington-Scott-Jefferson-Dubois-Trimble-Boyle-Garrard-
Madison-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
Bedford, Milton, Danville, Lancaster, Richmond, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
348 PM EDT Wed Sep 2 2020 /248 PM CDT Wed Sep 2 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms this afternoon and evening will be capable of brief
heavy rain and strong gusty winds, especially over southern Kentucky.
Additional thunderstorms are expected after midnight, with heavy rain
and gusty winds again possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible early Thursday morning and again
Thursday afternoon and evening. Gusty winds and locally heavy
downpours will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of stronger wind gusts or
flooding and high rainfall totals tonight through Thursday.

13

In the hours before

Special weather statement, Sep 2, 2:39 PM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
239 PM CDT Wed Sep 2 2020

KYZ075-081-022000-
Monroe-Cumberland-
239 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE AND SOUTHWESTERN
CUMBERLAND COUNTIES...

At 239 PM CDT, a strong thunderstorm was located over Tompkinsville,
moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Tompkinsville, Leslie, Waterview, Meshack, Forkton, Blythe, Harlan
Crossroads, Stalcup, Judio and Otia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3663 8576 3674 8578 3686 8547 3667 8541
TIME...MOT...LOC 1939Z 253DEG 35KT 3672 8565

JML
Special weather statement, Sep 2, 2:59 PM CDT, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
259 PM CDT Wed Sep 2 2020

KYZ075-081-022015-
Monroe-Cumberland-
259 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND SOUTHERN
CUMBERLAND COUNTIES...

At 259 PM CDT, a strong thunderstorm was located 8 miles southwest of
Burkesville, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Burkesville, Leslie, Littrell, Meshack, Modoc, Blythe, Ellington,
Bow, Stalcup and Kettle.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3664 8557 3674 8560 3684 8532 3666 8528
TIME...MOT...LOC 1959Z 257DEG 33KT 3671 8549

JML
Special weather statement, Sep 2, 5:38 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
538 PM CDT Wed Sep 2 2020

KYZ027-061-062-022315-
Grayson-Edmonson-Butler-
538 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER...
SOUTHWESTERN GRAYSON AND NORTHWESTERN EDMONSON COUNTIES...

At 537 PM CDT, a strong thunderstorm was located 8 miles northeast of
Morgantown, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Casey, Lee, Decker, Ready, Grancer, Love, Tilford, Brooklyn, Nash and
Peth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3727 8660 3735 8663 3742 8643 3728 8638
TIME...MOT...LOC 2237Z 254DEG 14KT 3731 8657

DM
Special weather statement, Sep 2, 7:28 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM CDT Wed Sep 2 2020

KYZ070-030115-
Logan-
728 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT LOGAN COUNTY...

At 728 PM CDT, a strong thunderstorm was located near Elkton, moving
east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Russellville, Anderson, Auburn, Cooperstown, Insco, Gordonsville,
Danby, Epleys, Dennis and Crossroad.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3676 8705 3679 8706 3691 8705 3703 8677
      3700 8667 3688 8661 3688 8666 3684 8669
      3678 8672 3670 8706 3674 8706
TIME...MOT...LOC 0028Z 248DEG 31KT 3682 8704

RAS
Special weather statement, Sep 2, 7:48 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
748 PM CDT Wed Sep 2 2020

KYZ027-062-063-030115-
Hart-Grayson-Edmonson-
748 PM CDT Wed Sep 2 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...SOUTHEASTERN
GRAYSON AND NORTHEASTERN EDMONSON COUNTIES...

At 748 PM CDT, a strong thunderstorm was located near Brownsville,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Brownsville, Black Gold, Cub Run, Lines Mill, Broadway, Broad Ford,
Pearman, Snap, Straw and Wax.

LAT...LON 3731 8637 3745 8606 3725 8600 3716 8628
TIME...MOT...LOC 0048Z 242DEG 23KT 3726 8625

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:28 PM CDTSpecial Weather StatementLMKLogan47 min
Sep 2, 7:48 PM CDTSpecial Weather StatementLMKEdmonson27 min
Sep 2, 8:47 PM CDTAreal Flood AdvisoryLMKGreen, Hart3 hr
Sep 2, 8:59 PM CDTSpecial Weather StatementLMKGreen, Taylor31 min
Sep 2, 9:17 PM CDTAreal Flood AdvisoryLMKTaylor3 hr
Sep 2, 9:43 PM CDTSpecial Weather StatementLMKTaylor32 min
Sep 2, 9:57 PM CDTAreal Flood AdvisoryLMKCasey, Lincoln3 hr
Sep 2, 10:07 PM CDTSpecial Weather StatementLMKLincoln23 min
Sep 2, 10:27 PM CDTSpecial Weather StatementLMKAdair, Russell48 min
Sep 2, 10:36 PM CDTSpecial Weather StatementLMKRockcastle24 min
Sep 2, 10:40 PM CDTAreal Flood AdvisoryLMKGarrard, Lincoln, Madison3 hr
Sep 2, 10:55 PM CDTSpecial Weather StatementLMKBarren50 min
Sep 3, 2:13 AM CDTSpecial Weather StatementLMKBarren, Cumberland, Metcalfe, Monroe47 min
Sep 3, 3:02 AM CDTSpecial Weather StatementLMKBreckinridge28 min
Sep 3, 3:33 AM CDTSpecial Weather StatementLMKMeade12 min
Sep 3, 4:14 AM CDTAreal Flood AdvisoryLMKBreckinridge, Hancock, Meade3 hr
Sep 3, 4:45 AM CDTSpecial Weather StatementLMKHenry, Jefferson, Oldham, Shelby45 min
Sep 3, 4:48 AM CDTSpecial Weather StatementLMKHancock27 min
Sep 3, 5:03 AM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Jefferson, Meade, Oldham, Shelby and 1 more3 hr
Sep 3, 5:05 AM CDTFlash Flood WarningLMKHancock3 hr
Sep 3, 5:13 AM CDTFlash Flood WarningLMKBreckinridge, Bullitt, Jefferson, Meade, Oldham, Shelby and 1 more3 hr
Sep 3, 5:28 AM CDTFlash Flood WarningLMKBreckinridge, Meade3 hr
Sep 3, 6:25 AM CDTAreal Flood AdvisoryLMKHenry, Oldham, Shelby3 hr
Sep 3, 3:54 PM CDTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio5 days

Nearby

Tornado Warnings in Kentucky, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.